• dot37's Avatar

    dot37 wrote on carm's wall

    also I was asked where she is being seen the answer is the Illinois Cancer Center in Peoria IL

  • dot37's Avatar

    dot37 wrote on carm's wall

    Carm,
    I think I messed up somewhere I was trying to say that my mom doesnt really have any pain and this seems to baffle the medical people. She has a little in her back but we associate it with the cancer that spread to parts of her spine. She by the way is 75 and was a smoker for 30ish years but hasnt smoked for 15 or more now. She was always in good health and never on any meds. She had the lung cancer stage 4 diagnosed in march 2012 and was told then that we should not look at years but months. She is not ready to let life end so that is why we are considering the tarceva at this time. I wish we could just find something that would give her an appetite. thank you for your response

    1 Comment
    • carm's Avatar
      carm

      Dot,
      I think given what you have told me that if she has a desire to live that were she my mom, she get a second opinion. As to the pain or discomfort in the bone, any NSAID is the best for bone met pain. As to increasing her appetite you might ask her doctor for a prescription for megace. It does increase an apetite. I have never heard of anyone on Tarceva while in hospice. That is considered a curative drug and more a drug of palliative care. Tarceva is a good drug and can be effective but might not be as effective as a lung cancer drug like Alimta which is a gentle chemo. Still her desire is paramount and if she has a will to live instead of a will to leave makes it an eligible situation for a second opinion. Best of luck, Carm RN.

      over 4 years ago
  • dot37's Avatar

    dot37 wrote on carm's wall

    This is dot37 I appreciate your comment, I spoke with my mom today just before the hospice nurse came to explain their procedures. She now believes that she should take the tarceva pill (originally was worried about the size due to problems swallowing pills) showed her it was not much bigger that her vitamin and she feels like she should try it. The hospice nurse told me that since she has stage 4 it probably wont help, however, I believe that a mind set is sometimes just as important.( no stone unturned) I will be taking her to see the nurse pract. next Wednesday and have already called to let them know she is considering this. I know that you do not tell someone to take or not to take but I would appreciate any info or even opinions on this matter. We have had problems with her blood pressure dropping into the 70/46 range and she is on potassium pill but no pain pills except tylenol. Thanks for your concern

    1 Comment
    • carm's Avatar
      carm

      Dot,
      So you are right in that I will not advise, but you know the side effects and so you have to decide if it will interfere with her quality of life. I am baffled that a hospice nurse is aware of this. Normally that goes against their goal. I don't know your mom's condition, her co-morbidities, her age or her frame of mind. I dont know why she has pain either. I work end of life care and with the exception of mesothelioma, I never see lung cancer patients in pain and all my patients have two weeks or less. I think that the first thing you have to do is find out what your moms wishes are and then help her achieve them. If swallowing a pill is an issue, put the pill in the middle of a piece of jello. Just cut out a piece, slice a slit into it and insert the pill. No one ever chews jello. We all let it slide down. If potassium is an issue, get orange juice and drop it in the juice for 10 minutes. It will dissolve from the acid. Then she can drink the juice. If there is anything I can help with, let me know, Carm RN.

      over 4 years ago
  • dot37's Avatar

    dot37 asked a questionLung Cancer

    lung cancer and tarceva pill

    7 answers
    • geekling's Avatar
      geekling

      It is doubtful your Mom has tried everything.

      How can you possibly know that this pill is her last option?

      There are always other ways to skin the proverbial cat ... horrid practice, yes?

      over 4 years ago
    • Buttercup's Avatar
      Buttercup

      I also have stage iv lung cancer. I took tarceva for 1 week and was really sick. I vomited and had constant diarrhea. They cut my dosage from 7 days a week to just 3 days a week. That didn't work any better. after 1 month they switched me to something else. Now I'm losing my hair and just found out the tumors are growing. I wish your mother good luck. I will pray for your family.

      over 4 years ago
    • CoolFlips' Avatar
      CoolFlips

      My dad's girlfriend takes Tarceva and it worked for her the first day she started it. It can cause tiredness and running to the bathroom, but other than that, it works well for her. Shes stage 4 and you would never know she has non small cell squamous lung cancer. Her oncologist is very hopeful for the future.

      Ali

      about 4 years ago
  • dot37's Avatar

    dot37 started following

  • dot37's Avatar

    dot37 started following

    User: GregP_WN